Fosamax is now usually dispensed as generic alendronate instead of the brand name lowers the risk of spine and hip fractures due to osteoporosis by about 50%. It is a potent and effective medicine for the treatment of osteoporosis. Alendronate is in the class of medicines called bisphosphonates that also includes Actonel, Atelvia, Boniva, generic ibandronate, and Reclast.
Atypical Fractures of the Femur
An unusual fracture of the thigh bone is a potential side of effect of any of the bisphosphonates. These fractures called atypical femur fractures have been observed in individuals taking bisphosphonates usually for longer than five years. The x-ray appearance of these fractures is quite distinct from an osteoporotic fracture. Pain in the thigh or hip may be present for weeks or even years before the fracture. This type of fracture also occurs with no or minimal trauma.
The risk of these fractures is estimated to be less than 1%. The risk may increase with more than five years of bisphosphonate use. The risk of an osteoporotic fracture in those at high risk for osteoporosis far outweighs the risk of these unusual fractures. More research is currently underway trying to identify the cause as well as those individuals who are at risk for this unusual fracture.
If you are taking one of these medicines and have a concern about these unusual fractures, talk with your doctor. Also seek medical attention if you begin to have pain in your thigh or hip while taking a bisphosphonate medicine.
Should I worry about taking Nexium?
I have been taking Nexium for 18 months. The television advertisement for Nexium says it might cause osteoporosis. Should I worry about taking Nexium?
Studies of large groups of men and women and even populations of entire countries have found an association of fractures with proton pump inhibitors. Nexium is the most commonly prescribed proton pump inhibitor or PPI in the US. Other common PPIs include brand name Prevacid, Prilosec, and Protonix. Generic omeprazole is another. You may also find some of these names in the aisles of your drug store but in a lower strength.
Use of PPIs for 5 to 7 years is associated with a higher risk of fractures, including those of the hip, spine, and wrist. Although the link of PPIs and fractures has been fairly consistent across these studies, this “observational” type of study is unable to establish cause and effect.
Many times you are started on this type of medicine but may not need it long-term. Talk with your doctor about stopping, lowering your dose, or trying another approach for your symptoms.